Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 189, NWS Nashville, TN

August 4, 2017Smith County, Trousdale County, Wilson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 4, 2017, 4:16 PM CDT for Smith County, Trousdale County, Wilson County, Tennessee. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2017, 4:16 PM CDT (21:16 UTC)
Expired
Aug 4, 2017, 4:45 PM CDT
In force
29 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Smith County, TN, Trousdale County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 37 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.3 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 955 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
955 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
947 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

885 
WUUS54 KOHX 042116
SVROHX
TNC159-169-189-042145-
/O.NEW.KOHX.SV.W.0189.170804T2116Z-170804T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
416 PM CDT FRI AUG 4 2017

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Western Smith County in Middle Tennessee...
  Northeastern Wilson County in Middle Tennessee...
  Southern Trousdale County in Middle Tennessee...

* Until 445 PM CDT

* At 415 PM CDT, a severe thunderstorm was located 7 miles northeast
  of Lebanon, moving east at 20 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Lebanon, Carthage, Gordonsville, South Carthage, Tuckers
  Crossroads, Dixon Springs, Dickerson Chapel Recreation Area and
  Pleasant Shade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3640 8595 3613 8595 3619 8632 3632 8632
      3631 8630 3633 8630
TIME...MOT...LOC 2115Z 270DEG 16KT 3628 8621 

HAIL...0.75IN
WIND...60MPH
 
$$

13
2 follow-up statements
224 
WWUS54 KOHX 042133
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
433 PM CDT FRI AUG 4 2017

TNC159-169-189-042145-
/O.CON.KOHX.SV.W.0189.000000T0000Z-170804T2145Z/
Smith TN-Wilson TN-Trousdale TN-
433 PM CDT FRI AUG 4 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHWESTERN SMITH...NORTHEASTERN WILSON AND SOUTHERN TROUSDALE
COUNTIES...

At 433 PM CDT, a severe thunderstorm was located 8 miles south of
Hartsville, moving east at 20 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Carthage, South Carthage, Dixon Springs and Pleasant Shade. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3640 8595 3621 8595 3623 8621 3634 8623
TIME...MOT...LOC 2133Z 270DEG 16KT 3628 8611 

HAIL...0.75IN
WIND...60MPH
 
$$

13
295 
WWUS54 KOHX 042141
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
441 PM CDT FRI AUG 4 2017

TNC159-169-189-042150-
/O.EXP.KOHX.SV.W.0189.000000T0000Z-170804T2145Z/
Smith TN-Wilson TN-Trousdale TN-
441 PM CDT FRI AUG 4 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SMITH...
NORTHEASTERN WILSON AND SOUTHERN TROUSDALE COUNTIES WILL EXPIRE AT
445 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with this thunderstorm.

LAT...LON 3640 8595 3621 8595 3623 8621 3634 8623
TIME...MOT...LOC 2140Z 264DEG 16KT 3631 8608 

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:31 PM CDT, 45 minutes earlier.

Area forecast discussion, Aug 4, 3:31 PM CDT, 45 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
331 PM CDT Fri Aug 4 2017

.DISCUSSION...

Early this afternoon, the radar scope showed scattered thunderstorms
sparking up ahead of a cold front that was pushing southward between
Clarksville and Nashville. By 00z, expect the dew point front to
be near a Waynesboro-Woodbury-Monterey line. So, will probably
keep a 20-40% pop in for the early evening hrs.

A few storms this afternoon and evening could become strong to
severe, with torrential downpours and gusty winds.

Still looks like we'll get another nice break from the summer heat
and humidly on Saturday, with widespread sunshine, light
northerly breezes, high temperatures between 76 and 83, and
afternoon humidities in the 35 to 45 percent range. You better
enjoy the heck out of tomorrow, though, because after that our
weather pattern will become insanely absurd for early August (at
least for the following 6 days). It'll look more like a winter
than summer pattern, with a persistent upper low in the Great
Lakes/Hudson Bay area swinging shortwaves around its southern
periphery, and bringing a seemingly endless stream of clouds and
episodes of rain across the Mid- State.

The first shortwave (at 850mb) lifts northward across the Mid-
State, as a warm front, Saturday night and Sunday morning. The
NAM depicts this feature best, and shows some decent 850 mb speed
convergence developing by late Saturday night. As a result believe
we need at least a small pop in for late Saturday night. GFS PW's
at BNA, after dropping to around half an inch Saturday afternoon,
increase to 1.75 inches by 12z Sunday. Believe at least isolated
convection will probably exist over our northeastern areas Sunday
morning, in association with this warm front, while another upper
level shortwave (at 500mb) starts to push toward us from the
Mississippi Valley. Rain chances will increase from the west
Sunday and Sunday night, with showers and thunderstorms becoming
likely area-wide by Sunday night.

The second shortwave drops a cold front down to near northwestern
Middle Tennessee by 12Z Monday, with scattered to numerous showers
and thunderstorms developing in our area during the daylight
hours on Monday, south of the front. By Monday afternoon, this
front will probably sag to near Nashville--waiting for yet another
shortwave to push it into our southern counties by sunrise
Tuesday.

Looking into the extended forecast...as broad upper low continues
to send shortwaves toward our area, we see yet another cold front
approach the Mid-State by Wednesday night and Thursday. Rain
chances will increase again as that front drops in--and will
probably reach the "likely category" again at some point during
that period.

As our atmosphere remains so moist and unstable, between Tuesday
and Thursday, will have to keep POPs in the "high chance" category
for much of the Mid-State throughout that period.

Hydrological Outlook...
Even though the total QPF for Middle Tennessee, from Sunday
through Thursday is expected to range from one and half inches
over the northwest to close to three inches over the south, much
of that rain will come in intermittent episodes-- rather than a
continuous drenching. Nevertheless, by the middle to latter part
of next week, as that aforementioned cold front rolls in, we could
be looking at an enhanced possibility for localized flash
flooding.

As mentioned yesterday, the one benefit of this upcoming week's
weather is that excessive heat will be out of the picture. Highs
most days will only be in the lower and middle 80s. Other than
that, it's pretty much "a wash."

&&

.AVIATION...
18Z TAF DISCUSSION.

BNA/MQY/CKV/CSV...Surface front is currently moving across Middle
Tennessee, with most of the associated convection having already
moved east of Middle Tennessee. Most of the remaining cells will
be confined to the east and south of BNA. Look for brief MVFR cigs
behind the boundary, with winds becoming northwest and skies
clearing out later this afternoon and evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      60  84  65  88  72 /  10   0  10  50  70
Clarksville    56  82  62  85  69 /   0   0  10  60  70
Crossville     55  78  58  81  67 /  20  10  10  30  60
Columbia       59  83  63  87  70 /  10   0  10  60  70
Lawrenceburg   59  83  63  86  70 /  10   0  10  50  70
Waverly        57  83  64  86  70 /   0   0  10  70  70

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......19
AVIATION........08
Hazardous weather outlook, Aug 4, 4:54 AM CDT, 11 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
454 AM CDT Fri Aug 4 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-051000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
454 AM CDT Fri Aug 4 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

A few strong to severe storms will be possible this afternoon
across all of Middle Tennessee. Strong wind gusts will be the main
threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong storms will also be possible on Sunday across all of
Middle Tennessee. Strong wind gusts will be the main threat should
stronger storms develop in the afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 4, 2:51 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Nashville TN
251 PM CDT FRI AUG 4 2017

TNZ027-028-062-042015-
Rutherford TN-Davidson TN-Wilson TN-
251 PM CDT FRI AUG 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DAVIDSON...
NORTHWESTERN RUTHERFORD AND SOUTHWESTERN WILSON COUNTIES UNTIL 315 PM
CDT...

At 251 PM CDT, the public reported a strong thunderstorm over
Antioch, or 8 miles southeast of Nashville, moving east at 30 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Murfreesboro, Smyrna, La Vergne, Oak Hill, Walterhill, Rural Hill,
Antioch, Cedars Of Lebanon State Park, Percy Priest Lake and
Gladeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3613 8626 3587 8633 3596 8663 3597 8662
      3598 8667 3601 8671 3601 8673 3604 8678
      3618 8674
TIME...MOT...LOC 1951Z 283DEG 27KT 3608 8669

Rose

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 2:51 PM CDTSpecial Weather StatementOHXRutherford24 min
Aug 4, 3:33 PM CDTSevere Thunderstorm WarningOHXRutherford, Wilson27 min
Aug 4, 3:51 PM CDTSevere Thunderstorm WarningOHXCannon, DeKalb, Rutherford, Wilson24 min
Aug 4, 4:27 PM CDTSpecial Weather StatementOHXCumberland, DeKalb, White48 min
Aug 4, 4:28 PM CDTSpecial Weather StatementOHXCannon, Warren47 min
Aug 4, 5:02 PM CDTSpecial Weather StatementOHXCumberland, White43 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.